Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 52, NWS New Orleans, LA

April 7, 2003Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 7, 2003, 8:08 AM CDT for Walthall County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2003, 8:08 AM CDT (13:08 UTC)
Expired
Apr 7, 2003, 9:00 AM CDT
In force
52 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1394 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WUUS54 KLIX 071308
SVRNEW
MSC147-071400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
803 AM CDT MON APR 7 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALTHALL COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 900 AM CDT

* AT 753 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF TYLERTOWN...OR ABOUT 14
  MILES NORTH OF FRANKLINTON...MOVING NORTHEAST AT 35 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3110 9030 3096 9016 3141 8947 3162 8967

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 1:40 AM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Apr 7, 1:40 AM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
140 AM CDT MON APR 7 2003

MODELS CLOSE IN MOVEMENT OF H5 LOW NORTHEAST INTO UPPER MISSISSIPPI
VALLEY LATE TUESDAY BUT DIFFER BY 72 HOURS WITH ETA TRACKING THE H5
LOW INTO LOWER MISSISSIPPI VALLEY AND THE AVN (GFS) FURTHER NORTH
OVER TENNESSEE. WILL TAKE A COMPROMISE SOLUTION. AT THE SURFACE COLD
FRONT WILL BE DRAGGED SOUTHEAST TO A LINE FROM JAN TO DRI BY 00Z
TONIGHT...FROM LFT TO ASD TO BHM BY 12Z TUESDAY AND EAST OF THE
CWA AFTER 18Z TUESDAY. STRONG 1037 HIGH FILLS IN AFTER THE FRONT BRINGING
COOLER AND MUCH NEEDED DRIES AIRMASS.
250 MB JET PROJECTIONS FROM THE AVN MODEL PLACE NORTH LA AND NORTH
MS ZONES UNDER RIGHT TEAR QUADRANT OF 110KT JETLET THIS AFTERNOON
AND EARLY TONIGHT. AFTER 00Z EXPECT SOUTHWEST MS COUNTIES AND
PORTION OF OUR CWA NORTH OF LAKE PONTCHARTRAIN TO COME UNDER
FAVORABLE RIGHT REAR OF AN 80 KT JET. THIS WILL BE CLOSE TO PEAK
HEATING PERIOD OF THE DAY...HIGH PRECIPITABLE WATER VALUES OF 1.5 TO
1.75 AND PROXIMITY OF SURFACE BOUNDARY TO FOCUS LINE CONVECTION.
A 30 TO 40 KT LOW LEVEL JET IS ALREADY IN PLACE AT 900MB.
WILL NOT MENTION SEVERE THREAT UNTIL BEGINNING OF SECOND PERIOD FOR
MY CWA. WINDS AND HEAVY PRECIPITATION TOTALS LOOK LIKE BIGGEST
PROBLEM FROM THUNDERSTORMS TONIGHT AND EARLY TUESDAY. RAINFALL
SHOULD TAPER OFF FAIRLY FAST AFTER FRONTAL PASSAGE.

IN THE COASTAL...WILL GO WITH SMALL CRAFT EXERCISE CAUTION FIRST
PERIOD. AS LOW LEVEL INFLOW INCREASE TONIGHT AHEAD OF
CONVECTION...EXPECT COASTAL WINDS TO REACH SMALL CRAFT ADVISORY
CRITERIA TONIGHT AND AFTER FRONTAL PASSAGE TUESDAY. TOO LONG WINDED.
PRELIM NUMBERS...

MCB 80/61/70/47 7+50  BTR 82/62/71/49 7+60
MSY 82/67/73/55 6981  GPT 75/66/74/52 5981

.NEW...NONE
LA...NONE.
MS...NONE.
Hazardous weather outlook, Apr 7, 6:00 AM CDT, 2 hours 8 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-071630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS OF 25 KNOTS AT ONE THOUSAND FEET ARE EXPECTED
TO INCREASE TO 40 KNOTS THIS AFTERNOON. THESE WINDS WILL TRANSPORT
ADDITIONAL UNSTABLE GULF AIR INTO THE AREA. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST MISSISSIPPI AND
SOUTHEAST LOUISIANA TODAY AND INCREASE TONIGHT. THERE IS A SLIGHT
RISK THAT SOME OF THE STORMS MAY BECOME SEVERE BY LATE THIS
AFTERNOON AND TONIGHT. DAMAGING WINDS AND HEAVY RAINFALL ARE THE
PRIMARY CONCERNS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TUESDAY AS
THE COLD FRONT PUSHES SOUTH TO THE COAST BY TUESDAY AFTERNOON.
CONDITIONS ARE BECOMING FAVORABLE FOR WIDESPREAD RAINFALL
ACCUMULATIONS BETWEEN 2 AND 4 INCHES WITH LOCALLY HIGHER AMOUNTS TO
8 INCHES POSSIBLE THROUGH TUESDAY ACROSS THE OUTLOOK AREA. THE
HEAVIEST RAINFALL IS EXPECTED TO END BY TUESDAY AFTERNOON. ISOLATED
SHOWERS MAY OCCUR INTO TUESDAY EVENING.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP TONIGHT AND
CONTINUE THROUGH WEDNESDAY.

LOW RELATIVE HUMID LEVELS MAY RESULT IN A WILDFIRE HAZARD WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE REQUESTED TONIGHT. STAY TUNED TO THE LATEST ON THIS PERIOD OF
INCLEMENT WEATHER IN THE UPCOMING DAYS.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 9:23 AM CDTSevere Thunderstorm WarningLIXWalthall37 min
Apr 7, 9:56 AM CDTSevere Thunderstorm WarningLIXPearl River, Walthall49 min
Apr 7, 10:53 AM CDTSevere Thunderstorm WarningLIXPearl River37 min
Apr 7, 2:42 PM CDTSevere Thunderstorm WarningLIXHancock, Pearl River63 min
Apr 7, 2:57 PM CDTSevere Thunderstorm WarningLIXPearl River33 min
Apr 7, 3:13 PM CDTTornado WarningLIXHancock, Pearl River32 min
Apr 7, 3:28 PM CDTSevere Thunderstorm WarningLIXHarrison62 min
Apr 7, 4:16 PM CDTSevere Thunderstorm WarningLIXJackson44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.